Red Skin Syndrome: Top Home Treatment Tips 2022?

 

Eczema, in all its different forms and guises, is an incredibly invasive and impactful skin condition. 

Dry skin, the insane itch you just can’t budge, the effects on your mental health and closest relationships - it’s tough. No question. 

So when you seek medical advice - go to a doctor, maybe even get lucky enough to be referred to a dermatologist, and they suggest steroids, fantastic! You go home happy as Larry, thinking you’ve FINALLY been heard and got the treatment plan your skin deserves. 

And as luck would have it - they work! Slap it on day and night, no more itch, no more sore spots. 

The problem arises then when suddenly, they don’t work. The strength required to have the same impact goes up and the frequency you need to use the cream increases. You almost find your skin addicted or growing used to steroid creams, not able to come off for fear of how your skin (or mental state) might deteriorate. 

It’s this uneducated approach that can lead to conditions like red skin syndrome. You probably know you should stop taking steroids, but can’t quite bring yourself to do it. 

It’s our mission to shed light on the subject and provide you with the information you need to get your skin, and your life, back on track. 

In this article, you’ll find:

1) What is red skin syndrome? (RSS)

2) The symptoms

3) Who’s at risk?

4) Is it the same as topical steroid addiction (TSA) or topical steroid withdrawal (TSW)?

5) Top home treatment tips

6) How to prevent red skin syndrome in the first place

So, what is red skin syndrome? 

When steroids are used sensibly and in very short bursts, they can be an effective antidote to eczema and other skin conditions. 

When however they are abused over long periods, problems can occur. Your medication becomes less effective and your skin can turn red, and begin to itch or burn. 

This worsening problem is actually attributed to the use of corticosteroids themselves, not the underlying eczema. 

The basis for skin redness is an elevation in blood nitric oxide levels. This widens or enlarges the diameter of the blood vessels, increasing blood flow to your skin which causes it to appear red. 

When this is then paired with an itchy eczema rash, you have red skin syndrome. 

The symptoms

As ever, symptoms will vary greatly from person to person. But in general, you can expect to feel burning, itching and see redness of the skin. 

More in depth symptoms depend on whether or not you're still using steroid creams. 

If you’re still using corticosteroids 

- Intense itching or burning of the skin

- Less improvements in general symptoms

- A rash or redness on the skin where you’re using (and not using) the steroid cream

- Excessive wrinkling

- Pimple or acne-like bumps that appear acneiform, or similar to acne 

If you’re not using corticosteroids: 

- Nerve pain

- Swollen skin

- Flaking, cracked skin

- De-pigmentation

- Dry, irritated eyes

- Appetite changes

- Fatigue

- Depression

- Anxiety 

Who’s at risk? 

Anyone that uses corticosteroids, and then stops, is at risk of suffering from red skin syndrome. The longer you’ve used topical medication, and the higher the strength, the more prone you might be to suffering from such a condition. 

The likelihood also goes up if you’ve used corticosteroids regularly on delicate, thin skin such as that on your face or genitals. 

Is it the same as topical steroid addiction (TSA) or topical steroid withdrawal (TSW)? 

Both topical steroid addiction and topical steroid withdrawal are just other names for red skin syndrome. 

They do however mean slightly different things. 

TSA is when your skin has become used to the effects of topical medication and now requires a greater quantity or strength to have the same effect. 

TSW points specifically to the symptoms you experience when coming off steroids - and all the stress that goes with it. 

Top home treatment tips 

1) Don’t go cold turkey straight away! 

We know what you’re thinking, just make a hard stop and cut all steroid creams from your life immediately. Surely that’s the best way? Believe us - it’s not! It’s imperative you wean yourself off steroid creams slowly. 

Decrease the amount and strength you use gradually over time, and then after about 6 weeks aim to have stopped using them completely. 

This may seem counterintuitive, but is the best strategy to stop your skin from harshly rebounding. 

2) Stop the need to itch

This is a tough one (and why you probably started using steroid creams in the first place). But luckily our very own plant-based calming spray is what you’ve been missing :)

Enriched with a blend of 3 traditional Chinese herbs trusted for 1000’s of years to fight the symptoms of eczema-prone skin, our unique blend has been especially designed to nourish and heal itchy, dry skin. 

And of course, it’s steroid free! 

3) Meditation and mindfulness

Stress and your skin are inextricably linked - this much we know. When feelings of anxiety arise, they often exacerbate the symptoms we’re already experiencing and worsen the appearance of our skin. 

Undoubtedly this plays into red skin syndrome so taking a moment for yourself and trying to de-stress, may play an important role in your recovery. 

We preach meditation and mindfulness as great tools for this (including Headspace), but really it’s down to what’s best for you. Jump over to our social pages @yanyeeskincare for a nudge in the right direction. 

4) Ice compresses

This can help soothe the skin and reduce inflammation, a great combo especially when experiencing severe symptoms. 

5) Stay positive and keep consistent

It will end. Trust us. Eventually you’ll come out the other side and start a new journey with wonderfully clear, beautiful skin. So keep positive! And talk when you feel down. Remember - a problem shared is a problem halved :) 

How to prevent red skin syndrome in the first place 

Simple answer - avoid steroids. But we know, life isn’t always that simple. 

If you have to, use topical medication only when necessary and in the smallest dose possible. 

Final thoughts 

Red skin syndrome is an incredibly difficult and emotionally draining condition to go through. It truly impacts all parts of your life and can at times seem like there’s no way out. 

But remember - you got this. Stay positive and maybe follow some of our tips above for some extra help along the way. 

What did we miss? Jump over to our Twitter page and let us know :) 

With care, 

The yan-yee team

Sources

- Atopic eczema. (2019). Link

- Depigmentation of skin: Symptoms and SIgns. (n.d.). Link

- Causes of fatigue and how to manage it. (2020). Link

- How to make and use a cold compress. (2018). Link

- Fukaya M, et al. (2014). Topical steroid addiction in atopic dermatitis. Link

- Education announcement: Use of topical steroids for eczema. (n.d.). Link

Suggested Product